Alert archive / Texas / Tornado Warnings in 2010

Tornado Warning 38, NWS Shreveport, LA

May 20, 20104 counties in Texas

NWS Shreveport, LA issued this tornado warning at May 20, 2010, 1:28 PM CDT for 4 counties in Texas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2010, 1:28 PM CDT (18:28 UTC)
Expired
May 20, 2010, 2:00 PM CDT
In force
32 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Camp County, TX, Franklin County, TX, Upshur County, TX, Wood County, TX

The radar

The Shreveport radar (KSHV), 129 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 1:45 PM CDTTSTM WND DMG5 Sw Pittsburg, TXTREES DOWN IN SOUTHWESTERN PART OF THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 10:28 AM CDTSevere Thunderstorm WatchSPC12 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 6.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2010-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2010-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2117 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
2.2
Supercell composite
11.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

672 
WFUS54 KSHV 201828
TORSHV
TXC063-159-459-499-201900-
/O.NEW.KSHV.TO.W.0038.100520T1828Z-100520T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
128 PM CDT THU MAY 20 2010

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  CAMP COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...PITTSBURG...LEESBURG...
  SOUTHEASTERN FRANKLIN COUNTY IN NORTHEAST TEXAS...
  NORTHWESTERN UPSHUR COUNTY IN NORTHEAST TEXAS...
  NORTHEASTERN WOOD COUNTY IN NORTHEAST TEXAS...

* UNTIL 200 PM CDT

* AT 124 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  SCROGGINS...OR NEAR WINNSBORO...MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NEWSOME...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

&&

LAT...LON 3307 9522 3307 9513 3304 9513 3306 9507
      3305 9491 3302 9487 3289 9484 3279 9494
      3290 9530
TIME...MOT...LOC 1828Z 283DEG 17KT 3296 9520

$$

03
1 follow-up statement
747 
WWUS54 KSHV 201842
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
142 PM CDT THU MAY 20 2010

TXC063-159-459-499-201900-
/O.CON.KSHV.TO.W.0038.000000T0000Z-100520T1900Z/
FRANKLIN TX-CAMP TX-WOOD TX-UPSHUR TX-
142 PM CDT THU MAY 20 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR UPSHUR...
WOOD...CAMP AND FRANKLIN COUNTIES...

AT 139 PM CDT...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A TORNADO.  THIS TORNADO WAS
LOCATED NEAR NEWSOME...OR NEAR LEESBURG...MOVING EAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKY
MOUND...PITTSBURG...MIDWAY...LAFAYETTE AND BETTIE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WARNING MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE
STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO
DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...
MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM
WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

&&

LAT...LON 3307 9522 3307 9513 3304 9513 3306 9507
      3305 9491 3302 9487 3289 9484 3279 9494
      3290 9530
TIME...MOT...LOC 1842Z 283DEG 17KT 3295 9512

$$

03

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 20, 1:02 PM CDT, 26 minutes earlier.

Area forecast discussion, May 20, 1:02 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
102 PM CDT THU MAY 20 2010

.DISCUSSION...

A QUICK UPDATE HAS BEEN COMPLETED IN ORDER TO EXPAND THE SEVERE
THUNDERSTORM WATCH INTO FRANKLIN...TITUS...AND MORRIS COUNTIES.

TEXT PRODUCTS HAVE BEEN ISSUED. NO OTHER SIGNIFICANT CHANGES HAVE
BEEN MADE AT THIS TIME.  /21/

&&

.PREV DISCUSSION... /ISSUED 1028 AM CDT THU MAY 20 2010/

..A FORECAST UPDATE WILL BE COMING...
..SEVERE STORMS REMAIN POSSIBLE THIS AFTERNOON...

DISCUSSION...
A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE
SOUTHEAST ACROSS THE REGION THIS MORNING AS AN INITIAL SHORTWAVE
TROUGH EJECTS TOWARD THE MID-MISSISSIPPI VALLEY.  LATEST SURFACE
ANALYSIS HAS THE COLD FRONT NEAR A LAKE BRIDGEPORT TEXAS TO A
SURFACE LOW NEAR FAYETTEVILLE ARKANSAS.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY THIS
AFTERNOON AS ANOTHER SHORTWAVE TROUGH/JET STREAK MOVES INTO THE
REGION.  THE NEXT ROUND OF CONVECTION SHOULD DEVELOP ALONG THE
OUTFLOW BOUNDARY FROM CONVECTION THIS MORNING.  MODIFYING THE
SOUNDING BASED ON FORECAST HIGH TEMPERATURES AND SOME DAYTIME MIXING
RESULTS IN SURFACE-BASED CAPE VALUES IN EXCESS OF 4000 JOULES/KG
WITH AMPLE LOW-LEVEL WIND SHEAR.  STORMS SHOULD INITIALLY FIRE
ACROSS SOUTH-CENTRAL ARKANSAS/NORTHEAST LOUISIANA AROUND NOON...THEN
DEVELOP SOUTHWEST INTO NORTHWEST LOUISIANA.  CONVECTIVE DEVELOPMENT
OF STRONG/SEVERE STORMS ACROSS EAST TEXAS MAY WAIT UNTIL
MID-AFTERNOON /GIVE OR TAKE/ DUE TO A GREAT DEAL OF ONGOING
CONVECTION.  I GENERALLY AGREE WITH SPC'S THOUGHTS...AND WILL
INCORPORATE THE NEW SEVERE THUNDERSTORM WATCH INTO THE MORNING
UPDATE. STAY TUNED.

OUTSIDE OF REMOVING SEVERE THUNDERSTORM WATCH 193 AND INCLUDING
SEVERE THUNDERSTORM WATCH 194...I HAVE MADE NOTICEABLE CHANGES TO
THE TEMPERATURE AND PRECIPITATION PROBABILITY GRIDS BASED UPON
OBSERVED TRENDS.  PRECIPITATION PROBABILITIES MAY SEEM A TAD ON THE
HIGH SIDE INITIALLY...BUT WILL BE TWEAKED AS THE EVENT UNFOLDS.
UPDATED NUMBERS ARE PROVIDED BELOW FOR YOUR PERUSAL.

ISC GRIDS HAVE BEEN SENT AND SHOULD BE POSTED TO THE INTERNET.  AN
UPDATED SUITE OF PRODUCTS WILL BE ISSUED SHORTLY.  /21/

AVIATION...
AREA OF SIGNIFICANT WEATHER WILL CONTINUE OVER E OK W AR NE TX AND N
LA THRU THIS AFTERNOON AND EARLY EVENING. VFR NOT RECOMMENDED THAT
AREA UNTIL CONDITIONS IMPROVE ON FRIDAY. SHOWERS AND THUNDERSTORMS
WERE ONGOING THIS MORNING ALONG THE BOUNDARY OVER OKLAHOMA AND
ARKANSAS AND CONTINUED TO DRIFT AND BUILD SOUTH INTO THE NORTHERN
FRINGES OF THE FOUR STATE REGION NORTHWEST OF THE INTERSTATE 30
CORRIDOR. IN THE WARM SECTOR ACROSS THE FOUR STATE
REGION...SOUTHERLY WINDS ON THE SURFACE ALONG WITH STRONG WINDS
ABOVE THE SURFACE...IN THE BOUNDARY LAYER GREATER THAN 35 TO 4O
KNOTS...WERE PULLING GULF MOISTURE NORTHWARD...RESULTING IN MVFR
CEILINGS AROUND 15 HND TO 25 HND FEET. EXPECT SHOWERS AND
THUNDERSTORMS IN TAFS THROUGHOUT THE DAY IN EITHER VCTS GROUPS OR AS
A TEMPO WHEN CONDITIONS LOOK FAVORABLE FOR THEIR DEVELOPMENT. RAIN
CHANCES WILL BE HIGHER FOR THE INTERSTATE 30 CORRIDOR FOR
TODAY...TAPERING OFF SLIGHTLY TO NEAR THE INTERSTATE 20
CORRIDOR...WITH THE LOWER CHANCES ACROSS DEEP EAST TEXAS INTO LOWER
PARTS OF NORTHWEST AND NORTH CENTRAL LOUISIANA. DURING THE NIGHT THE
CHANCES OF RAIN DECREASE OVER THE FAR NORTH WHILE BECOMING HIGHER
ALONG AND NEAR THE INTERSTATE 20 CORRIDOR AND THEN ON TO THE SOUTH
AFTER 20/07Z TO 20/12Z.  SURFACE WINDS WILL BE SOUTHERLY 10 TO 20
KNOTS WITH HIGHER GUSTS TO 25 KNOTS OVER EAST TEXAS AND NORTHWEST
LOUISIANA AND PARTS OF SOUTHWEST ARKANSAS TODAY AND 10 TO 15 KNOTS
WITH GUSTS TO 20 KNOTS OVER SOUTH CENTRAL ARKANSAS AND NORTH CENTRAL
LOUISIANA. WINDS WILL BE HIGHER IN AND NEAR THE THUNDERSTORMS THAT
DEVELOP. THE WINDS WILL BECOME MORE VARIABLE AND NORTHERLY DURING
THE OVERNIGHT HOURS IN WAKE OF A BOUNDARY BEHIND THUNDERSTORMS. /01/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  89  71  91  70  92 /  70  40  10   0  10
MLU  89  70  90  68  92 /  70  40  20  10  10
DEQ  83  64  89  64  90 / 100  30   0   0   0
TXK  87  66  89  66  91 /  90  40  10   0   0
ELD  88  68  88  65  90 /  80  40  20   0   0
TYR  87  70  91  70  90 /  70  30   0   0  10
GGG  88  70  92  69  91 /  70  30   0   0  10
LFK  89  72  92  70  91 /  60  20  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

D. BUTTS
Hazardous weather outlook, May 20, 11:15 AM CDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1115 AM CDT THU MAY 20 2010

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108-109-111-112-
211100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-MORRIS-
CASS-
1115 AM CDT THU MAY 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON NORTH
OF A YANTIS TEXAS TO MARION LOUISIANA LINE. THE MAIN SEVERE WEATHER
RISKS WILL BE DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR AND
HAIL GREATER THAN 1 INCH IN DIAMETER. LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE.

DISCUSSION...THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
NORTHEAST TEXAS AND SOUTH ARKANSAS INTO THE EARLY AFTERNOON AS
UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION. GIVEN THE AMOUNT
OF AVAILABLE INSTABILITY AND MOISTURE...SOME OF THE STORMS COULD
BECOME SEVERE. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE
REGION...ESPECIALLY IF STORMS REPEATEDLY MOVE ACROSS THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE NEEDED THROUGH AT
LEAST MID AFTERNOON.

LAZ001>006-010>014-017>022-TXZ110-124>126-136>138-149>153-165>167-
211100-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-CAMP-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1115 AM CDT THU MAY 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING ALONG AND SOUTH OF A YANTIS TEXAS TO MARION LOUISIANA
LINE. THE MAIN SEVERE WEATHER RISKS WILL BE HAIL GREATER THAN 1
INCH IN DIAMETER...AND DAMAGING WINDS IN EXCESS OF 60 MILES AN
HOUR. ISOLATED TORNADOES AND LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE.

DISCUSSION...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A
BOUNDARY LEFT OVER FROM EARLY MORNING STORMS IN ARKANSAS. GIVEN
COLD TEMPERATURES ALOFT...A MOIST AIRMASS...AND A VERY UNSTABLE
AIRMASS...SOME OF THE THUNDERSTORMS WILL LIKELY BECOME SEVERE. THE
TORNADO POTENTIAL WILL BE ON THE LOW SIDE...UNLESS THE STORMS
INTERSECT ALONG PRE EXISTING BOUNDARIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL WILL BE NEEDED THIS AFTERNOON AND
EVENING.

D. BUTTS

In the hours before

Special weather statement, May 20, 10:22 AM CDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1022 AM CDT THU MAY 20 2010

ARZ050-051-059-060-070-OKZ077-TXZ097-201600-
BOWIE-HEMPSTEAD-HOWARD-LITTLE RIVER-MCCURTAIN-MILLER-SEVIER-
1022 AM CDT THU MAY 20 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1100 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER...HEMPSTEAD...SEVIER...HOWARD AND MILLER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     ALLEENE...ARKINDA...ASHDOWN...BEN LOMOND...FOREMAN...
     MANDEVILLE...MINERAL SPRINGS...OGDEN...RICHMOND...SARATOGA...
     TEXARKANA...TOLLETTE...WILTON...WINTHROP...HOOKS AND NEW
     BOSTON...

AT 1016 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF FOREMAN...MOVING
EAST AT 35 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. HEAVY RAINFALL
WILL ALSO OCCUR AS THE STORM MOVES OVERHEAD.

03
Special weather statement, May 20, 1:01 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
101 PM CDT THU MAY 20 2010

TXZ108>111-124-125-201845-
CAMP-FRANKLIN-MORRIS-TITUS-UPSHUR-WOOD-
101 PM CDT THU MAY 20 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 145 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     TITUS...FRANKLIN...MORRIS...CAMP...WOOD AND UPSHUR...

INCLUDING THE FOLLOWING LOCATIONS...
     CASON...COOKVILLE...HAGANSPORT...LEESBURG...MOUNT PLEASANT...
     MOUNT VERNON...NEWSOME...PITTSBURG...PURLEY...SCROGGINS...
     WILKERSON AND WINNSBORO...

AT 1254 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR MOUNT VERNON...OR 13 MILES SOUTH
OF HAGANSPORT...MOVING EAST AT 30 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

03

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 10:42 AM CDTSevere Thunderstorm WarningSHVBowie30 min
May 20, 1:14 PM CDTSevere Thunderstorm WarningSHVCamp, Franklin, Morris, Titus, Upshur, Wood61 min
May 20, 2:03 PM CDTSevere Thunderstorm WarningSHVCamp, Cass, Gregg, Harrison, Marion, Morris and 1 more57 min
May 20, 2:57 PM CDTSevere Thunderstorm WarningSHVCass, Harrison, Marion, Panola48 min
May 20, 3:43 PM CDTSevere Thunderstorm WarningSHVPanola47 min

Nearby

Tornado Warnings in Texas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.